What Are the Overdose Symptoms of Hydrocodone?

Call or chat Anytime. We’re Here for You.

Treatment Support available 24/7

Who Answers?

Hydrocodone is an opioid medication commonly prescribed to treat moderate to severe pain. Sometimes, when the prescribed dosage fails to offer much-needed pain relief, you or your loved one may take an extra dose just to feel the drug’s effects — increasing the risk for an overdose. Knowing how to recognize common overdose symptoms of hydrocodone can help you avoid an accident yourself, as well as save the life of your loved one.

If you or someone you care about is struggling with painkiller addiction, understand that help is available and nearby. Call our 24/7 confidential helpline at (800) 407-7195(Who Answers?) to learn more about drug rehab centers that can help you or your loved one overcome opioid addiction.

Here are common overdose symptoms associated with hydrocodone use, as well as steps you can take when handling an overdose.

Call or chat Anytime. We’re Here for You.

Treatment Support available 24/7

Who Answers?

Hydrocodone Overdose Symptoms

Certain side effects of hydrocodone are sometimes mistaken for overdose symptoms. These symptoms are generally more mild in nature, and include nausea, constipation, and confusion. If your loved one is experiencing severe side effects from hydrocodone use, it’s possible they may have taken too much, or are at risk for an overdose.

Hydrocodone works by offering feelings of extreme relaxation, drowsiness, and euphoria. But more severe symptoms could indicate a problem.

Common hydrocodone overdose symptoms include:

Overdose Symptoms of Hydrocodone

Extreme drowsiness is a sign of hydrocodone overdose.

  • Extreme fatigue or drowsiness
  • Nausea
  • Vomiting
  • Constricted pupils
  • Shallow breathing that continues to slow down
  • Difficulty breathing
  • No breathing
  • Loss of consciousness
  • Stomach spasms
  • Constipation
  • Low blood pressure
  • Seizures
  • Coma
  • Blue-tinted lips and fingernails

Responding to a Hydrocodone Overdose

Call emergency services immediately if you suspect that a loved one is at risk for or experiencing a hydrocodone overdose. As first responders are on their way, emergency services will walk you through steps that can help you save the life of your loved one.

Call or chat Anytime. We’re Here for You.

(800) 407-7195
Who Answers?
47,300* People Addicted
23,100* Getting Help
8,209* Deaths
*Statistic from 2015

The operator may ask you questions to learn more about the overdose victim so first responders can administer the proper treatment based on the situation.

Be prepared to provide the following information when calling emergency services:

  • The victim’s age and weight
  • The victim’s present condition
  • Name of the drugs or substances used
  • The amount used
  • The time of use

Hydrocodone Overdose Treatment and the Immediate Need for Drug Rehab

Here are next steps to take when handling a hydrocodone overdose:

  • Check to see if the victim has a pulse and is breathing.
  • Loosen or remove any tight clothing that may restrict breathing.
  • Check to see if the victim is responsive when you shake them, or shout their name.
  • Place the victim in recovery position on their side, with one knee bent. This keeps their airway clear and prevents them from choking on their vomit.
  • Perform CPR or another rescue method as instructed by the emergency services operator.
  • Stay with the victim until first responders arrive at the scene.

Hydrocodone overdoses are commonly treated using naloxone — an opioid overdose antidote that instantly revives victims. Naloxone is carried by first responders in most states, and can even be purchased with or without a prescription in participating pharmacies across the U.S.

Being able to recognize the overdose symptoms of hydrocodone can prevent you from losing a loved one. If you or someone you care about is struggling with opioid addiction, call our 24/7 confidential helpline at (800) 407-7195(Who Answers?) to speak with a drug abuse counselor about your rehab options.

the Take-Away

Knowing the symptoms of hydrocodone overdose and how to respond in this situation could save someone’s life.